MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Catalog Number ZIV6-35-125-7-100-PTX
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Code Reocclusion (1985)
Date of Event 03/21/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k)#: p100022/s001.The ziv6-35-125-7-100-ptx stent of lot number c1039561 was implanted in the patient and is therefore unavailable for evaluation.With the information provided a document based investigation was carried out.Images from the secondary intervention, dated (b)(6) 2016, were not available at the time of investigation.Available information stated that the patient had pre-existing conditions including coronary artery disease, myocardial infarction, diabetes type ii, hypercholesterolemia and hypertension.In addition worsening claudication was observed on the patient.It can be noted that worsening claudication indicates progression of peripheral artery disease and can also be associated with the restenosis process.Restenosis is a common adverse event of endovascular procedures and can be caused by injury to the vessel (e.G.During pta and/or stenting).Vessel injury provokes an inflammatory response that leads to or amplifies the restenosis process.It may be noted that the surface of the zilver ptx stent is coated with the drug paclitaxel to help prevent subsequent restenosis of the artery.Based on the above it is very unlikely that the reported restenosis could have occurred due to zilver ptx malfunction, however a definitive cause of this event cannot be determined.Due to lack of imaging no other comments can be made.There is no evidence to suggest that this event did not occur, therefore the complaint is confirmed based on customer testimony.It may be noted that worsened claudication and restenosis of the stented artery are known potential adverse events associated with placement of this device.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.According to information provided treatment included a cutting balloon and drug coated balloon angioplasty.No other adverse events have been reported for this patient.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
(b)(6), occlusion/restenosis of the study lesion requiring intervention definitely related to the study product.The lesion morphology revealed a tasc ii, type a lesion with mild calcification and no thrombus.There was no previous intervention in the study lesion.There was no inflow tract stenosis greater than 50% and there was one patent runoff vessel.Baseline angiographic lesion measurements revealed a proximal reference vessel diameter (rvd) of 6.0 mm, a distal rvd of 5.5 mm, and a 90% diameter stenosis in the study lesion.The lesion length was 80.0 mm.The right abi was 0.95 and the left abi was 0.68.The right and left rutherford classifications were three.On (b)(6) 2015, the patient underwent pre-dilatation of study lesion with one inflation of a 5.0 x 40 mm balloon at 6 atm for 65 seconds.One 7.0 mm x 40 mm (lot # c1039561) (b)(6) study stent was placed in the left distal superficial femoral artery via contralateral access.The implanting physician noted that ease of device deployment was easy.No non-study stents were used to treat the study lesion.Post-stent dilatation was performed with three inflations of a 6.0 mm x 80 mm dilatation balloon at 9 atm for 90 seconds, 6 atm for 32 seconds, and 12 atm for 40 seconds.At the conclusion of the case, no thrombus or dissection was noted by the site, and the entire length of the study stent was apposed to the vessel wall.There was no residual stenosis remaining in the study lesion, the proximal rvd was 6.5 mm, and distal rvd was 6.0 mm.The post-procedural abis were not performed.On the same day, the patient was discharged from the hospital taking aspirin and plavix.On (b)(6) 2016 (308 days post-procedure), the twelve-month follow-up clinical assessment, ultrasound, and x-ray were performed.The clinical assessment revealed a right leg abi of 1.05 and a left leg abi of 0.9.The right and left rutherford classifications were zero (site queried).The ultrasound revealed patency proximal and distal to the study lesion.The study lesion was 50-99% stenosed.The psv ratio was 3.1.The patient continued to take aspirin and plavix.The x-ray revealed no evidence of study stent fracture.On (b)(6) 2016 (378 days post-procedure), the patient experienced an occlusion/restenosis of the study lesion requiring intervention.Clinical signs and symptoms included worsening claudication.Pre-interventional angiography revealed that the study lesion was 50-99% stenosed.The patient continued to take aspirin and plavix.Treatment included a cutting balloon and drug coated balloon angioplasty.The secondary intervention was considered successful with a residual stenosis of < 50%.The physician determined that the occlusion/restenosis of the study lesion was definitely related to the study product and procedure.
 
Additional Manufacturer Narrative
Pma/510(k)#: p100022/s001.The ziv6-35-125-7-100-ptx stent of lot number c1039561 was implanted in the patient and is therefore unavailable for evaluation.With the information provided a document based investigation was carried out.Images were provided to support the complaint investigation.These were reviewed and the following comments were provided by the independent reviewer: ¿findings: implantation angiography, 12 month ultrasound and 14 month secondary intervention angiography was provided along with the complaint report.The target lesion was an 8cm long mid distal sfa moderately stenotic segment with a focal severe stenosis in the distal third of the lesion.The severe stenosis was proximal the adductor canal.Inflow was limited by infrarenal aortic stenosis to 12mm and 55% stenosis of the mid left common iliac artery (cia).Very prominent l5 lumbar arteries support hemodynamic significance of the cia artery stenosis.The peroneal artery provided single vessel runoff to the foot without significant stenosis.The left anterior tibial artery was occluded just distal the origin.The posterior tibial artery occluded in the mid-calf.Two other mild stenoses, 30%, were present at adductor canal and at the sfa popliteal artery (pa) junction.The lesion relieved with stenting.20% residual stenosis was present at the focal severe stenosis.Twelve (12) month ultrasound demonstrated biphasic external iliac and common femoral artery waveforms.Stenosis greater than 80% was present in the mid distal stent (psv 329cm/sec) and in the distal pa (psv 278cm/sec).Moderate stenosis, less than 80%, was imaged in the distal sfa in two locations.At secondary intervention, the in-stent stenosis was 80% and a new distal pa stenosis was 75%.The two previously imaged 30% stenoses had progressed to 40%.Progression of cia stenosis was also likely but not quantifiable due to poor image quality.The distal runoff was stable.The in-stent stenosis was eliminated with angioplasty.The pa stenosis was eliminated with angioplasty followed by a supera stent.No zilver stent fracture or external compression was present.Impression: an in-stent stenosis at the site of previous severe stenosis developed between implantation and 12 months.This was coincident with development of a new severe distal pa stenosis and progression of two mild stenoses distal the zilver stent in the sfa and sfa pa junction.Significant findings relative to the patient¿s anatomy were observed.Outflow was limited by single vessel runoff increasing the probability of in-stent stenosis.Significant findings relative to the disease state were observed.A new severe distal pa stenosis limited inflow increasing the probability of in-stent stenosis.Significant findings relative to the use of the device were observed.Distal aortic and particularly left cia stenosis limiting inflow was not addressed at implantation increasing the probability of in-stent stenosis.Significant findings relative to the design or performance of the device were observed.The stent developed a severe in-stent stenosis.¿ the customer complaint can be confirmed as in-stent stenosis developed at the site of previous severe stenosis.According to the imaging review, an in-stent stenosis, at the site of previous severe stenosis developed between implantation and 12 months.This was coincident with development of a new severe distal pa stenosis and progression of two mild stenoses distal the zilver stent in the sfa and sfa pa junction.Outflow was limited by single vessel runoff and inflow was limited by the development of the new severe distal pa stenosis.According to the independent reviewer, this increased the probability of in-stent stenosis.In addition, distal aortic and left cia stenosis limiting inflow was not addressed at implantation, also increasing the probability of in-stent stenosis.Available information stated that the patient had pre-existing conditions including coronary artery disease, myocardial infarction, diabetes type ii, hypercholesterolemia and hypertension.In addition worsening claudication was observed on the patient.It can be noted that worsening claudication indicates progression of peripheral artery disease and can also be associated with the restenosis process.Restenosis is a common adverse event of endovascular procedures and can be caused by injury to the vessel (e.G.During pta and/or stenting).Vessel injury provokes an inflammatory response that leads to or amplifies the restenosis process.It may be noted that the surface of the zilver ptx stent is coated with the drug paclitaxel to help prevent subsequent restenosis of the artery.Based on the above it is very unlikely that the reported restenosis could have occurred due to zilver ptx malfunction.The most likely cause of this event was the patient¿s condition; however a definitive cause of this event cannot be determined.It may be noted that worsened claudication and restenosis of the stented artery are known potential adverse events associated with placement of this device.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.According to information provided treatment included a cutting balloon and drug coated balloon angioplasty.No other adverse events have been reported for this patient.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the receipt and review of images relating to this event.Initial event description submitted as follows: (b)(4), pt (b)(6), occlusion/restenosis of the study lesion requiring intervention definitely related to the study product.The lesion morphology revealed a tasc ii, type a lesion with mild calcification and no thrombus.There was no previous intervention in the study lesion.There was no inflow tract stenosis greater than 50% and there was one patent runoff vessel.Baseline angiographic lesion measurements revealed a proximal reference vessel diameter (rvd) of 6.0 mm, a distal rvd of 5.5 mm, and a 90% diameter stenosis in the study lesion.The lesion length was 80.0 mm.The right abi was 0.95 and the left abi was 0.68.The right and left rutherford classifications were three.On (b)(6) 2015, the patient underwent pre-dilatation of study lesion with one inflation of a 5.0 x 40 mm balloon at 6 atm for 65 seconds.One 7.0 mm x 40 mm (lot # c1039561) zilver ptx v study stent was placed in the left distal superficial femoral artery via contralateral access.The implanting physician noted that ease of device deployment was easy.No non-study stents were used to treat the study lesion.Post-stent dilatation was performed with three inflations of a 6.0 mm x 80 mm dilatation balloon at 9 atm for 90 seconds, 6 atm for 32 seconds, and 12 atm for 40 seconds.At the conclusion of the case, no thrombus or dissection was noted by the site, and the entire length of the study stent was apposed to the vessel wall.There was no residual stenosis remaining in the study lesion, the proximal rvd was 6.5 mm, and distal rvd was 6.0 mm.The post-procedural abis were not performed.On the same day, the patient was discharged from the hospital taking aspirin and plavix.On 01/11/2016 (308 days post-procedure), the twelve-month follow-up clinical assessment, ultrasound, and x-ray were performed.The clinical assessment revealed a right leg abi of 1.05 and a left leg abi of 0.9.The right and left rutherford classifications were zero (site queried).The ultrasound revealed patency proximal and distal to the study lesion.The study lesion was 50-99% stenosed.The psv ratio was 3.1.The patient continued to take aspirin and plavix.The x-ray revealed no evidence of study stent fracture.On 03/21/2016 (378 days post-procedure), the patient experienced an occlusion/restenosis of the study lesion requiring intervention.Clinical signs and symptoms included worsening claudication.Pre-interventional angiography revealed that the study lesion was 50-99% stenosed.The patient continued to take aspirin and plavix.Treatment included a cutting balloon and drug coated balloon angioplasty.The secondary intervention was considered successful with a residual stenosis of < 50%.The physician determined that the occlusion/restenosis of the study lesion was definitely related to the study product and procedure.

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5589943
Report Number3001845648-2016-00113
Device Sequence Number249129
Product Code NIU
UDI-Device Identifier10827002249377
UDI-Public(01)10827002249377(17)150416(10)C1039561
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/27/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberZIV6-35-125-7-100-PTX
Was Device Available for Evaluation? No
Distributor Facility Aware Date03/21/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/28/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/20/2016
Supplement Report FDA Received Date06/21/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR